[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
October 1999

Localized Lipoatrophy After Glatiramer Acetate Injection in Patients With Remitting-Relapsing Multiple Sclerosis

Author Affiliations

Not Available

Arch Dermatol. 1999;135(10):1277-1278. doi:10-1001/pubs.Arch Dermatol.-ISSN-0003-987x-135-10-dlt1099

We describe 6 patients in whom areas of localized lipoatrophy developed at the injection site of glatiramer acetate, a drug currently used to treat remitting-relapsing multiple sclerosis. This adverse effect has never been reported before.

The main clinical features of the 6 patients are given in Table 1. All patients showed asymptomatic, well-circumscribed skin depressions on the lateral side of the thighs and upper arms, the usual injection sites. The overlying skin did not exhibit inflammation, sclerosis, or hyperpigmentation. The lesions developed without any preceding inflammation and were about 12 to 60 cm2 in area and 1 to 2 cm deep (Figure 1). Only occasionally was the glatiramer acetate injection followed by a transient burning sensation, mild pain, and wheals. Results of histopathological analysis showed a normal epidermis and a perivascular infiltrate with lymphocytes, neutrophils, and eosinophils throughout the dermis. There were fibroses of fat septa and occasionally a septal and perivascular inflammatory infiltrate.

First Page Preview View Large
First page PDF preview
First page PDF preview
×